Alert archive / Washington / River Flood Warnings in 2016

River Flood Warning 4, NWS Seattle, WA

January 21, 2016Clallam County, Washington

NWS Seattle, WA issued this river flood warning at Jan 21, 2016, 11:42 AM PST for Clallam County, Washington. It took effect at Jan 21, 2016, 7:00 PM PST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jan 21, 2016, 11:42 AM PST (19:42 UTC)
In effect from
Jan 21, 2016, 7:00 PM PST
Expired
Jan 22, 2016, 6:35 AM PST
In force
12 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Clallam County, WA

The radar

The Langley Hill radar (KLGX), 95 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bogachiel River near La Push (BOGW1).

Action stage
35 ft
Minor stage
37 ft
Major stage
41 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12043015, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

553 
WGUS46 KSEW 211942
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
1142 AM PST THU JAN 21 2016

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Bogachiel River near La Push affecting Clallam County.

.Flood Bulletin No. 2


HEAVY RAIN OVER THE OLYMPIC PENINSULA WILL DRIVE THE BOGACHIEL RIVER
ABOVE FLOOD STAGE EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC009-220442-
/O.NEW.KSEW.FL.W.0004.160122T0300Z-160122T1435Z/
/BOGW1.1.ER.160122T0300Z.160122T0420Z.160122T0535Z.NO/
1142 AM PST THU JAN 21 2016

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Bogachiel River near La Push
* from this evening to Friday morning.
* At 11:00 AM Thursday the stage was 32.0 feet.
* Flood stage is 37.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 7 PM 
  Thursday and crest near 37.1 feet around 8 PM Thursday. The river 
  will fall below flood stage tonight.
* Impact...At 37.0 feet...the Bogachiel River will cause flooding of 
  State Highway 110 near the Bogachiel bridge...closing the road.

&&

LAT...LON 4789 12440 4789 12453 4789 12463 4795 12467 4796 12455
      4798 12443       

$$
2 follow-up statements
762 
WGUS86 KSEW 212204
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
204 PM PST THU JAN 21 2016

...The Flood Warning continues for the following rivers in 
Washington...
  Bogachiel River near La Push affecting Clallam County.
  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 3

                Olympic Peninsula Region

Heavy rain over the Olympic Mountains drove the Skokomish River above
flood stage. The Bogachiel River is also forecast to reach flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC009-220704-
/O.CON.KSEW.FL.W.0004.160122T0300Z-160122T1435Z/
/BOGW1.1.ER.160122T0300Z.160122T0420Z.160122T0535Z.NO/
204 PM PST THU JAN 21 2016

The Flood Warning continues for
  The Bogachiel River near La Push
* From 7 PM Thursday until Friday morning.
* At  1:00 PM Thursday the stage was 32.9 feet.
* Flood stage is 37.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 7 PM 
  Thursday and crest near 37.1 feet around 8 PM Thursday. The river 
  will fall below flood stage tonight.
* Impact...At 37.0 feet...the Bogachiel River will cause flooding of 
  State Highway 110 near the Bogachiel bridge...closing the road.

&&

LAT...LON 4789 12440 4789 12453 4789 12463 4795 12467 4796 12455
      4798 12443       

$$

WAC045-220704-
/O.CON.KSEW.FL.W.0003.000000T0000Z-000000T0000Z/
/SRPW1.1.ER.160121T1518Z.160122T0910Z.000000T0000Z.NR/
204 PM PST THU JAN 21 2016

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until further notice.
* At  1:45 PM Thursday the stage was 17.4 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...the river will continue to rise and crest near 17.5 feet
  around 1 AM Friday.
* Impact...At 16.5 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
163 
WGUS86 KSEW 220654
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1054 PM PST THU JAN 21 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  Bogachiel River near La Push affecting Clallam County.

.Flood Bulletin No. 5

The Bogachiel River near La Push will crest about a foot below
flood stage around midnight tonight. Heavy rain caused the river
to rise dramatically starting this morning...but it will remain
below flood stage. The flood warning has been cancelled.

&&

WAC009-220724-
/O.CAN.KSEW.FL.W.0004.000000T0000Z-160122T1435Z/
/BOGW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1054 PM PST THU JAN 21 2016

The Flood Warning is cancelled for
  The Bogachiel River near La Push
* At 10:00 PM Thursday the stage was 35.3 feet.
* Flood stage is 37.0 feet.
* The river will crest below flood stage around midnight.

&&

LAT...LON 4789 12440 4789 12453 4789 12463 4795 12467 4796 12455
      4798 12443       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 21, 9:22 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 21, 9:22 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
922 AM PST THU JAN 21 2016

.SYNOPSIS...RAIN WILL CONTINUE ACROSS WESTERN WASHINGTON INTO FRIDAY
MORNING AS A FRONTAL SYSTEM MOVES SLOWLY ACROSS THE AREA. ANOTHER
SYSTEM WILL BRING LIGHT RAIN SATURDAY AS IT LIFTS NORTHEAST ACROSS
THE PACIFIC NORTHWEST. AN UPPER LEVEL RIDGE WILL BRING SOMEWHAT
DRIER WEATHER SUNDAY AND MONDAY...BUT A SMALL TROUGH MOVING THROUGH
THE RIDGE ON SUNDAY COULD BRING A LITTLE LIGHT RAIN. ANOTHER FRONTAL
SYSTEM SHOULD ARRIVE BY TUESDAY FOR A RETURN TO WET WEATHER.

&&

.SHORT TERM...A STRONG WARM FRONT IS MOVING NORTHEAST ACROSS WESTERN
WASHINGTON THIS MORNING...WHICH HAS BROUGHT WIDESPREAD LIGHT TO
MODERATE RAIN. 12 HOUR PRECIPITATION ACCUMULATION AS OF 8 AM THIS
MORNING HAD A LITTLE OVER 2 INCHES OF RAIN OVER THE SOUTH SLOPES OF
THE OLYMPICS...AN INCH TO 1.5 INCHES OVER PARTS OF THE
CASCADES...AND 0.5-1.5 INCHES OVER THE INTERIOR LOWLANDS FROM
EVERETT SOUTHWARD...WITH MORE RAIN ON THE WAY. THE SNOW LEVEL IS
FORECAST TO RISE TO 7000 TO 8000 FEET TODAY...AND THE 12Z FREEZING
LEVEL FROM KUIL WAS 8200 FEET.

RAIN WILL CONTINUE THROUGH TONIGHT AS THE WARM FRONT SLOWLY LIFTS
NORTHWARD AND A COLD FRONT OVER THE OFFSHORE WATERS FOLLOWS.
SOUTHWEST WINDS OF 40 TO 55 KT AT 850 MB WILL CONTINUE THROUGH THIS
EVENING THEN EASE LATE TONIGHT. ANOTHER 2 TO 5 INCHES OF
PRECIPITATION IS EXPECTED TO FALL OVER THE OLYMPICS AND AROUND MOUNT
BAKER WITH SOMEWHAT LOWER AMOUNTS OVER THE REST OF THE CASCADES.
MODERATE SE FLOW AHEAD OF THE FRONT WILL GENERATE 15-30 KT SE WINDS
WITH GUSTS 40-45 KT OVER THE COAST AND N INTERIOR.

REGARDING SNOW OVER THE CASCADES...ALTHOUGH SNOW LEVELS WILL RISE TO
6500 TO 7500 FEET OVER THE CASCADE CREST TODAY...EASTERLY FLOW WILL
KEEP THE SNOW LEVEL NEAR OR A LITTLE ABOVE THE SURFACE AT STEVENS
AND SNOQUALMIE PASSES. PRECIPITATION WILL PROBABLY BE A MESSY AND
WET MIX OF SNOW AND RAIN IN THOSE LOWER PASSES TODAY...WITH THE
HEAVY WET NATURE OF THE SNOW SUPPRESSING ACCUMULATIONS. SINCE THE
LOWER PASSES WILL BE SUCH A MESS THE WINTER WEATHER ADVISORY WILL
REMAIN UP THROUGH 4 PM THIS AFTERNOON.

AN UPPER LEVEL SHORTWAVE TROUGH WILL FINALLY PUSH THE COLD FRONT E
OF THE AREA AND ALLOW IT TO DISSIPATE ON FRIDAY. RAIN SHOULD TAPER
OFF TO A FEW SHOWERS BY MIDDAY.

AN UPPER LEVEL LOW W OF N CA ON FRIDAY WILL MOVE OVER THE OREGON
OFFSHORE WATERS FRIDAY NIGHT...THEN UP OVER NW OREGON SATURDAY
MORNING. THE GFS...ECMWF...AND CANADIAN MODELS ALL SPREAD LIGHT RAIN
NORTHWARD OVER W WA AHEAD OF THE LOW LATE FRIDAY NIGHT. THE 12Z NAM
KEEPS THE PRECIP MOSTLY S OF W WA AND HAS BEEN DISCOUNTED. RAIN
SHOULD DIMINISH FROM THE W SATURDAY EVENING AS AN APPROACHING UPPER
LEVEL RIDGE PUSHES THE WEAKENING TROUGH EASTWARD. KAM

.LONG TERM...PREVIOUS DISCUSSION...A WEAK UPPER SHORTWAVE COULD
BRING SOME LIGHT SHOWERS SUNDAY AND SUNDAY NIGHT...BEFORE A BUILDING
UPPER RIDGE MOVES FROM THE OFFSHORE WATERS TO THE PACIFIC NORTHWEST
COAST ON MONDAY.
CONFIDENCE IS NOT HIGH ENOUGH TO REMOVE MENTION OF SHOWERS FROM
THE FORECAST YET...BUT THERE IS A GOOD CHANCE MONDAY WILL BE A
MAINLY DRY DAY FOR BOTH THE LOWLANDS AND MOUNTAINS. ANOTHER FRONT
WILL MOVE INTO THE AREA MONDAY NIGHT OR TUESDAY...PROBABLY
FOLLOWED BY YET ANOTHER ON WEDNESDAY. THE GFS SHOWS THESE TWO
FEATURES TO BE FAIRLY WEAK...WHILE THE ECMWF IS CONSIDERABLY
WETTER. MCDONNAL

&&

.AVIATION...A SLOW-MOVING FRONT WAS LOCATED AT THE COAST THIS
MORNING. THE FRONT WILL BASICALLY WOBBLE OVER THE OLYMPIC PENINSULA
THIS AFTN. A DRYING EASTERLY COMPONENT OF THE SFC WINDS IN ADVANCE
OF THE FRONT ARE HOLDING CIGS UP INTO MVFR AND VFR
CATEGORIES...DESPITE SOMETIMES MODERATE RAIN. WILL TAKE UNTIL LATE
TONIGHT FOR THE FRONT TO MOVE EAST OF I-5. ONCE THE FRONT MOVES
EAST...RAIN WILL TAPER OFF OVER THE COURSE OF FRI...BUT ONSHORE SFC
WINDS DURING THE DAY WILL BRING CIGS DOWN INTO IFR CATEGORY.
OTHERWISE...AIR MASS MOIST AND STABLE WITH STRONG SW WINDS ALOFT.

KSEA...LITTLE CHANGE IN WEATHER FROM NOW THROUGH THIS EVNG. THE
TERMINAL WILL EXPERIENCE RAIN FOR MOST OF THE DAY...BUT WILL BE
ABLE TO SEE RAIN-FREE SKIES JUST OFF TO THE SE. A DRYING EASTERLY
COMPONENT OF THE SFC WIND WILL KEEP CIGS IN THE 025-040
RANGE...DESPITE THE SOMETIMES MODERATE RAIN. WINDS ALOFT WILL BE
THE MAIN CONCERN...WITH 2000-FOOT WINDS FROM ABT 190-200 DEGREES
AT 40-45 KT FROM NOW UNTIL LATE TONIGHT. THIS WILL SET UP LOW-
LEVEL WIND SHEAR...ESPECIALLY AT TIMES WHEN THE SFC WIND IS MORE
EASTERLY THAN SOUTHERLY. LOOKING AHEAD TO FRI MORNING...FRONTAL
PASSAGE EXPECTED ARND 12Z-14Z FRI. WINDS ALOFT WILL SETTLE BEHIND
THE FRONT...AND RAIN WILL TAPER OFF...BUT A TURN TO MORE WESTERLY
ONSHORE WIND AT THE SFC WILL BRING CIGS IN THE 010-020 RANGE FOR
MUCH OF FRI.		HANER

&&

.MARINE...A SLOW-MOVING FRONT BOUNDARY APPEARS TO BE NEAR THE
COAST NOW. WEST OF THE BOUNDARY...WINDS ARE SUBSIDING...SO THE
GALE WARNING FOR THE COAST IS ENDING. OVER THE INLAND
WATERS...WILL TAKE UNTIL LATE THIS AFTN FOR WINDS TO START
EASING...SO GALES REMAIN IN PLACE OVER ALL INLAND WATERS EXCEPT
PUGET SOUND.

WINDS WILL EASE SIGNIFICANTLY OVER ALL WATERS TONIGHT. HOWEVER...A
NEW SWELL TRAIN WILL ARRIVE OVER THE COASTAL WATERS...WITH SWELL
OF 15 TO 17 FT EXPECTED BY LATE THIS EVENING.

WEAK HIGH PRES WILL PREVAIL ON FRI. A RAPIDLY FILLING LOW CENTER
WILL WEAKEN TO 1000 MB BY THE TIME IT MOVES NE ONTO THE NRN ORE
COAST ON SAT MORNING. 	HANER

&&

.HYDROLOGY...MORE THAN 2 INCHES OF RAIN HAS FALLEN ON SOME AREAS OF
THE SOUTH FACING OLYMPICS OVERNIGHT...WITH AN INCH TO 1.5 INCHES
OVER THE CASCADES. MODELS INDICATE ANOTHER 2 TO 5 INCHES IS LIKELY
OVER THE OLYMPICS AND N CASCADES THROUGH TONIGHT...WITH LOWER
AMOUNTS OVER THE REST OF THE CASCADES. SNOW LEVELS WILL RISE TO 7000
TO 8000 FEET TODAY.

THE LATEST RIVER FORECASTS FROM THIS MORNING NOW INDICATE PARTS OF
THE CHEHALIS RIVER SYSTEM COULD REACH FLOOD STAGE IN THE NEXT COUPLE
OF DAYS. THE NOOKSACK RIVER HAS SEVERAL RIVER FORECAST POINTS THAT
COULD COME VERY CLOSE TO FLOOD STAGE. THE SKOKOMISH RIVER IS ALREADY
ABOVE FLOOD AND COULD STILL REACH MAJOR FLOOD. THE FLOOD WATCH WILL
BE EXPANDED LATER THIS MORNING BASED ON THIS UPDATED DATA...AS WELL
AS FORTHCOMING FORECASTS FOR OTHER RIVERS. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CASCADES OF SNOHOMISH AND KING COUNTIES.

     FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR HOOD CANAL AREA-LOWER
     CHEHALIS VALLEY AREA-OLYMPICS.

PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 7 PM PST THIS EVENING
     FOR GRAYS HARBOR BAR.

     GALE WARNING CENTRAL AND EAST STRAIT AND THE NORTH INLAND WATERS.

     SMALL CRAFT ADVISORY COAST.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR THE WEST ENTRANCE.

     SMALL CRAFT ADVISORY UNTIL 7 PM PST THIS EVENING FOR ADMIRALTY
     INLET.

     SMALL CRAFT ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR PUGET
     SOUND AND HOOD CANAL.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Jan 21, 8:48 AM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
848 AM PST THU JAN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SW LITTLEROCK         46.88N 123.04W
01/21/2016  M1.42 INCH       THURSTON           WA   TRAINED SPOTTER

            12 HOUR TOTAL AS OF 8 AM THIS MORNING

&&

GRUB
Local storm report, Jan 21, 11:35 AM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1135 AM PST THU JAN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       5 ESE ARLINGTON         48.14N 122.04W
01/21/2016  M1.32 INCH       SNOHOMISH          WA   TRAINED SPOTTER

            12 HOUR RAINFALL AS OF 11 AM

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 2:50 AM PSTWinter Weather AdvisorySEW13 hr
Jan 21, 3:15 AM PSTRiver Flood WarningSEWMason3 days
Jan 21, 8:58 AM PSTSmall Craft Advisory for Hazardous SeasSEW42 hr
Jan 21, 12:50 PM PSTAreal Flood AdvisorySEWGrays Harbor, Island, Jefferson, King, Kitsap, Mason and 3 more9 hr

Nearby

River Flood Warnings in Washington, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.